Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 14, NWS Northern Indiana

August 23, 2006LaPorte County, Indiana

NWS Northern Indiana issued this tornado warning at Aug 23, 2006, 6:09 PM CDT for LaPorte County, Indiana. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2006, 6:09 PM CDT (23:09 UTC)
Expired
Aug 23, 2006, 7:00 PM CDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:12 PM CDTTORNADOMichigan City, ININTERSECTION OF 12 AND 35
Aug 23, 6:15 PM CDTHAIL 1.75Michigan City, INHAIL COVERED THE GROUND. 75 MPH MEASURED WIND GUST. FUNNEL CLOUD SPOTTED. NUMEROUS TREES DOWN.
Aug 23, 6:23 PM CDTTSTM WND DMG2 N Westville, INSEMI BLOWN OVER
Aug 23, 6:27 PM CDTTSTM WND DMGWestville, INLARGE TREE DOWN ONTO POLICE VEHICLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 232311
TORIWX
INC091-240000-
/O.NEW.KIWX.TO.W.0014.060823T2309Z-060824T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LA PORTE COUNTY IN NORTHWEST INDIANA

* UNTIL 700 PM CDT(800 PM EDT)

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH STRONG ROTATION. FIRE DEPARTMENT        
  PERSONEL IN MICHIGAN CITY REPORTED FUNNEL CLOUDS OFFSHORE OVER     
  SOUTHERN LAKE MICHIGAN AT 609 PM CDT.  THIS TORNADIC STORM         
  WAS LOCATED NEAR MICHIGAN CITY...OR ABOUT OVER MICHIGAN            
  CITY...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  MICHIGAN CITY...
  TRAIL CREEK...
  PINES...
  LA PORTE...
  WESTVILLE...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING UP 
TO BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4181 8678 4171 8694 4147 8693 4155 8666

$$
2 follow-up statements
000 
WWUS53 KIWX 232322
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT WED AUG 23 2006

INC091-240000-
/O.CON.KIWX.TO.W.0014.000000T0000Z-060824T0000Z/
LA PORTE IN-
621 PM CDT WED AUG 23 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT(800 PM EDT)
FOR NORTHWESTERN LA PORTE COUNTY...

AT 617 PM CDT...SPOTTERS REPORTED STRONG ROTATION AND A POSSIBLE 
TORNADO IN MICHIGAN CITY AT THE INTERSECTION OF ROUTES 12 AND 35. 
THIS SEVERE STORM WAS LOCATED NEAR TRAIL CREEK...OR ABOUT OVER TRAIL 
CREEK...AND MOVING SOUTH AT 25 MPH.

LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  LA PORTE...
  WESTVILLE...
  OTIS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE GOLF BALL SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4181 8678 4171 8694 4147 8693 4155 8666

$$

HITCHCOCK
000 
WWUS53 KIWX 232356
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EDT WED AUG 23 2006

INC091-240004-
/O.EXP.KIWX.TO.W.0014.000000T0000Z-060824T0000Z/
LA PORTE IN-
654 PM CDT WED AUG 23 2006

...THE TORNADO WARNING FOR NORTHWESTERN LA PORTE COUNTY EXPIRES AT
700 PM CDT(800 PM EDT)...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
NORTHWESTERN LAPORTE COUNTY. THEREFORE...THE TORNADO WARNING HAS 
BEEN ALLOWED TO EXPIRE.

A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR 
SOUTHWESTERN LAPORTE COUNTY.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY
EVENING(1100 PM EDT WEDNESDAY EVENING) FOR NORTHWESTERN INDIANA.

LAT...LON 4181 8678 4171 8694 4147 8693 4155 8666

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:20 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 23, 2:20 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EDT WED AUG 23 2006

.SHORT TERM...
LATEST SFC ANALYSIS HAS LOW PRESSURE OVER THE DAKOTAS WITH WARM
FRONT EXTENDING E/SE ACROSS SOUTHERN MN AND WI AND DOWN INTO SW LWR
MI. ADDL CONVECTION FIRING THIS AFTERNOON NORTH OF THE FRONT IN
CENTRAL WI AND OUT OVER LAKE MICHIGAN. MAIN FOCUS IN THE SHORT TERM
WILL BE REDEVELOPMENT OF MCS THIS EVENING AND ITS EVENTUAL IMPACT IN
OUR AREA. POSITION OF WARM FRONT AND THICKNESS PATTERN SUGGESTS
CURRENT ACTIVITY SHOULD REMAIN NORTH OF THE AREA LATE THIS
AFTERNOON...WILL THEREFORE FOCUS ON POTENTIAL FOR FURTHER
NOCTURNAL DEVELOPMENT. RUC INDICATES NOSE OF 35KT LLJ WILL SHIFT
E/SE INTO EASTERN IOWA AND NW ILLINOIS BY 03Z AT THE SAME TIME
WEAK UPPER SHORT WAVE DROPS DOWN INTO SE WI. BELIEVE THIS WILL
SERVE AS THE FOCUS FOR CONVECTION TONIGHT WHICH WOULD PUT OUR
NORTHERN CWA AT BEST CHANCE FOR ANY PRECIP. STILL ENOUGH
UNCERTAINTY WILL FINAL EVOLUTION OF THIS AS OUTFLOWS AND OTHER
MESO BOUNDARIES COULD ALTER CURRENT THINKING SO WILL KEEP POPS IN
HIGH CHANCE NORTH TO LOW CHANCE SOUTH. POOLING OF MOISTURE ALONG
THE FRONT AND DECENT MID-LEVEL LAPSE RATES WILL CREATE MUCH BETTER
INSTABILITY OVER THE AREA TONIGHT AND SHOULD KEEP COMPLEX GOING
STRONG SO NO CONCERN OF SYSTEM DISSIPATING BEFORE REACHING THE
AREA...JUST A MATTER OF HOW FAR SOUTH IT IS ABLE TO TRACK. THICKER
CLOUD SHIELD FROM MCS EXPECTED TONIGHT WHICH WILL ACT TO LIMIT
RADIATIONAL COOLING BUT STILL FAVOR COOLER MAV NUMBERS WITH NEAR
60F NORTH AND LOW TO MID 60S ELSEWHERE. WILL KEEP LOW CHANCE
THURSDAY MORNING FOR ANY LINGERING PRECIP FROM MCS THEN DRY
FORECAST AND SOME SUN BY AFTERNOON WITH SEASONABLE TEMPS.

&&

.LONG TERM...
WK FRONTAL BOUNDARY EXTENDING FM THE UPPER MDWST SEWD TO THE LWR
GRTLKS IS FCST TO REMAIN NRLY STATIONARY THROUGH THE START OF THE
LONG TERM PD THU NGT. FRONT WILL LIFT NORTH THU NGT IN RESPONSE TO A
SHRTWV MOVING EAST FM THE NRN PLAINS TO WI. BEST CHC OF TSTMS NORTH
OF FRONT IN AREA OF STRONGEST ISENT LIFT IN WI, THOUGH CANT TOTALLY
RULE OUT A FEW SHWRS/TSTMS DVLPG ALONG/NORTH OF FRONT IN OUR AREA,
ESPCLY ACROSS THE NORTH. CWA SHOULD BE IN THE WARM SECTOR FRI AS
FRONT MOVES WELL NORTH INTO MI. DRIER/WARMER AIR ALOFT AND LACK OF
FORCING SHOULD RESULT IN A RAINFREE DAY. NAM FCST SOUNDINGS SUGGEST
SUBSIDENCE INVERSION BASED JUST BLO 850MB FRI, BUT STILL SUFFICIENT
LOW LEVEL MIXING TO REACH HIGHS IN THE M-U80S... STUCK CLOSE TO
GOING FCST WHICH IS GENERALLY A LITTLE ABOVE LATEST MAVS. RIDGE
ALOFT SHOULD REMAIN OVER THE AREA FRI NGT CONTG FAIR WX. SHRTWV MOVG
OUT AHEAD OF DEEP TROF WHICH WAS LOCATED OVER PAC NW TODAY IS
EXPECTED TO LIFT NE TO THE MID MS VALLEY ON SAT AND TO THE UPR
GRTLKS SAT NGT. WITH AMS OVER THE AREA EXPECTED TO BE AT LEAST
MODERATELY UNSTABLE BY SAT, THIS SYSTEM MAY PROVIDE SUFFICIENT LIFT
TO TRIGGER SCT TSTMS. MODELS HAVE BEEN TRENDING SLOWER WITH PASSAGE
OF MAIN TROF AND SFC CDFNT WITH LATEST GFS/ECMWF INDICATING THIS
WILL OCCUR SUNDAY NW AND SUNDAY NIGHT SE. BEHIND THIS SYSTEM UPPER
AIR PATTERN WILL TRANSITION BACK TO DEEP TROF IN EAST AND STRONG N-S
RIDGE THROUGH THE PLAINS STATES EARLY NEXT WEEK. NW FLOW ALOFT OVER
OUR AREA WITH SFC HIGH PRESSURE AND DRY AIRMASS SHOULD RESULT IN
FAIR WX WITH TEMPS NR NORMAL FOR LATE SUMMER.

&&

.AVIATION...
LATEST VIS SAT AND SFC OBS SHOWS SCT-BKN CIRRUS OVER THE AREA ATTM.
CU FIELD ALSO STARTING TO EMERGE...MAINLY SOUTH OF BOTH TAF SITES
BUT STILL EXPECT SCT CU THIS AFTERNOON. FRONTAL BOUNDARY TO REMAIN
IN VICINITY OF BOTH SBN AND FWA KEEPING WINDS PRIMARILY LIGHT AND
VARIABLE...ALTHOUGH SBN CAN EXPECT AFTERNOON NW WIND FROM LAKE
BREEZE. IR SAT SHOWING ANOTHER COMPLEX TRYING TO FIRE OVER CENTRAL
WISCONSIN ATTM. LATEST RUC MODEL HAS BEST FRONTOGENETICAL FORCING
FOCUSED TO OUR NORTHWEST IN WISCONSIN AS WELL THIS EVENING SO EXPECT
ANOTHER MCS TO FORM NORTH OF THE FRONT AND MAKE ITS WAY
SOUTHEASTWARD. BETTER FORCING NORTH OF THE FRONT SHOULD CONTINUE TO
DRAW IT MORE NORTH OF OUR AREA AND 850-300MB THICKNESS PATTERN
SUGGESTS MCS TRACKING MORE TOWARD OUR FAR NORTHERN CWA OR NORTH OF
OUR AREA ENTIRELY. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH GOING
TAFS OF NOT BRINGING MENTION OF PRECIP IN YET BUT WILL KEEP CB
MENTION AT SBN. CURRENT MODEL TRENDS SUGGEST TIMING BEGINNING 03-06Z
BUT WILL ALSO NEED TO MONITOR CURRENT ACTIVITY OVER WI FOR POSSIBLE
AMENDMENTS TO EARLIER IN THE EVENING. THICKER MCS CLOUD SHIELD MAY
INHIBIT BETTER RADIATIONAL COOLING TONIGHT...BUT POOLING OF MOISTURE
ALONG FRONT WILL BRING IN A BRIEF PERIOD OF MVFR FOG.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...04
LONG TERM....01
AVIATION...04
Hazardous weather outlook, Aug 23, 4:50 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EDT WED AUG 23 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
450 AM CDT WED AUG 23 2006 /550 AM EDT WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH
THE MAIN CONCERN BEING WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO
BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE
STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-241000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
550 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH
THE MAIN CONCERN BEING WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO
BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE
STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:22 PM CDTSpecial Marine WarningIWX83 min
Aug 23, 5:50 PM CDTSevere Thunderstorm WarningIWXLaPorte55 min
Aug 23, 6:27 PM CDTTornado WarningIWXLaPorte48 min
Aug 23, 6:39 PM CDTSevere Thunderstorm WarningIWXStarke66 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.